A family member, age 76, has muscular dystrophy. It is the optic, esophageal type. He cannot eat any solids, so he drinks a "Boost" like cocktail twice a day. He thins it with water, but continues to have difficulty swallowing. Any thoughts on ways to thin the mucous without all kinds of side effects?
I have read your question carefully, but remain uncertain about the relationship between your family member’s difficulty swallowing and the mucous you would like to have thinned. It is my impression that his “difficulty swallowing” may result in some of the thinned “Boost” may be aspirated (that is, goes into his wind-pipe, the trachea) resulting in the production of mucous that is thick and thus difficult for him to cough-up. If the thick mucous is produced, only after his attempts to swallow the “boost”, then it is likely that the cause is a poorly functioning esophagus, secondary to muscular dystrophy. In that case, sooner or later he may develop pneumonia secondary to the “boost” that enters his lungs or secondary to thick mucous that he is unable to clear.
The first step might be for his doctors to determine if this is what is happening. This might require a special X-ray, called a “swallowing study”, or other tests performed by a GI specialist, a specialist in disorders of intestinal function, including disorders of the esophagus. If there is a cause and effect connection between the substance he drinks for nourishment and the production of thick, hard to clear, mucous, it may be necessary for him to have a feeding tube placed in the esophagus or to have his nutrition by-pass the esophagus and flow directly into a tube that enters the stomach, from the outside.
If what I have suggested is not the case, then other means will have to be sought to make it easier for him to raise the mucous. Various substances are used to try to thin mucous. none especially effective, but may be worth a try, but only if recommended by his doctor, as they are not without side effects. These are Ambroxil, carbocysteine, iodinated glycerol and guaifenesin.
Finding and treating the cause of the thick mucous is greatly preferable to trying any mucous thinning drugs.
I wish there were better solutions to your family member’s problem, but I just don’t know of any.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.